Hematological complications have been occasionally described after cardiac transplantation. We are reporting a 5-yr-old child who developed sequential severe neutropenia and thrombocytopenia following cardiac transplantation while on tacrolimus-based immune suppression therapy. There was no improvement in blood counts following a change in immune suppression to cyclosporine A. The neutropenia was associated with a maturation arrest in the bone marrow. The occurrence of thrombocytopenia coincided with rising anti-herpes virus 6 IgG titers suggesting a possible contributory role. Neutropenia resolved following treatment with rituximab, and the thrombocytopenia responded to Dapsone therapy eventually. This case points out the potential multifactorial pathogenesis of cytopenias following cardiac transplantation with differing response to various immune suppressive therapies.
- Cardiac transplantation